Texas, 2007

Hail in Texas, August 20, 2007

August 20, 2007 · NWS MAF · 1 event in 1 county or zone

High instability, moderate shear, and adequate low level moisture contributed to severe thunderstorm development along the Guadalupe Mountains as an upper level disturbance moved south through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High instability, moderate shear, and adequate low level moisture contributed to severe thunderstorm development along the Guadalupe Mountains as an upper level disturbance moved south through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 1:14 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 20, 1:14 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT MON AUG 20 2007

.SHORT TERM...
A COUPLE OF SHORTWAVE TROUGHS...ONE OVER THE LOWER TRANS PECOS AND
THE OTHER OVER EASTERN NEW MEXICO...WILL CONTINUE TO TRANSLATE SOUTH
AND SOUTHWESTWARD AROUND THE EASTERN FRINGE OF AN UPPER LEVEL RIDGE
CENTERED OVER EASTERN ARIZONA AND WESTERN NEW MEXICO THIS
AFTERNOON.  EXPECT THESE WAVES TO SPARK THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING ALONG A SURFACE TROUGH THAT EXTENDED FROM
EASTERN NEW MEXICO...SOUTH TO THE BIG BEND REGION.  MID LEVEL LAPSE
RATES OVER 7 C/KM WILL AID THIS DEVELOPMENT...WHILE AMPLE MOISTURE
AND DAYTIME HEATING THESE AREAS WILL RESULT IN CAPES OF LEAST 2000
J/KG.  SINCE 0 TO 6 KM BULK SHEAR VECTORS WILL BE AT LEAST 30
KT...AND UP TO 40 KT...EXPECT SOME OF THE STORMS TO BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.  HEAVY RAIN AND
LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.  EXPECT STORMS TO
DEVELOP/LAST INTO THE EVENING...ESPECIALLY OVER SOUTHEASTERN NEW
MEXICO WHERE A 40 KT H85 JET COULD INSTIGATE/PROPAGATE
DEVELOPMENT.

STORMS SHOULD MOVE OFF TO THE SOUTHWEST IN FLOW AROUND THE UPPER
RIDGE/S PERIPHERY AND GRADUALLY DECREASE IN COVERAGE AND INTENSITY
THIS EVENING.  ADJUSTED MINIMUM TEMPERATURES UPWARD A LITTLE
CONSIDERING CLOUD COVER AND SURFACE WINDS REMAINING AT LEAST IN THE
5 TO 10 MPH RANGE OVERNIGHT.

.LONG TERM...
THE MAIN FOCUS FOR THE LONG TERM WILL CONTINUE TO BE THE TUTT LOW
AND HURRICANE DEAN. THE TUTT LOW IS PROGGED TO BE OVER THE LOWER
VALLEY BY 12Z TUESDAY AS HURRICANE DEAN CROSSES THE YUCATAN
PENINSULA. THE TUTT LOW IS EXPECTED TO OPEN INTO AN INVERTED
TROUGH AS IT APPROACHES THE BIG BEND REGION BY 12Z WEDNESDAY.
MODELS ARE NOT PROGGING MUCH PRECIPITATION WITH THIS SYSTEM...
HOWEVER WILL CONTINUE TO CARRY LOW POPS OVER THE SOUTHERN CWA
INCLUDING THE HIGHER ELEVATIONS.

HURRICANE DEAN IS PROGGED BY THE GFS TO MOVE IN A WESTERLY
DIRECTION ACROSS NORTHERN MEXICO REMAINING TO FAR SOUTH TO HAVE
MUCH EFFECT ON THE CWA. THE NAM MOVES DEAN FARTHER NORTH WHICH
WOULD PRODUCE PRECIPITATION OVER THE SOUTHERN CWA. WILL STAY
CLOSER TO THE GFS AS IT IS IN BETTER AGREEMENT WITH THE EUROPEAN
AND THE UKMET MODELS. WILL CONTINUE TO CARRY LOW POPS IN THE
FORECAST ESPECIALLY FOR THE SOUTHERN AND WESTERN CWA FOR ANY
CHANGE IN DEANS PATH AND FOR MOISTURE THAT WILL STREAM OVER THE
AREA FROM THE STORM. MOST OF THE MOISTURE IS EXPECTED STREAM OVER
THE WESTERN CWA AROUND THE WESTERN FRINGE OF AN UPPER HIGH THAT IS
PROGGED TO BUILD INTO THE AREA FROM THE EAST.

HIGH TEMPERATURES WILL BE AT OR BELOW NORMAL THROUGH MOST OF THE
LONG TERM DUE TO CLOUD COVER AND THE MIGRATION OF THE THERMAL
RIDGE TO THE WEST. HIGHS WILL RANGE FROM THE UPPER 80S AND LOW
90S NORTHEAST TO THE MID AND UPPER 90S IN THE SOUTH. LOWS WILL
RANGE IN THE UPPER 60S TO LOWER 70S MOST AREAS AS WINDS AND CLOUD
COVER INHIBIT RADIATIONAL COOLING.

A WEAK COLD FRONT IS PROGGED TO APPROACH THE CWA FROM THE NORTH
EARLY NEXT WEEK. GFS TRIES TO BREAK OUT PRECIPITATION WITH THIS
FRONT. THIS PRECIPITATION COULD EFFECT THE NORTHERN CWA IF THE
FRONT MOVES FAR ENOUGH TO THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  92  71  90  /  10  10  10  10
CARLSBAD NM                70  98  70  95  /  30  20  20  10
DRYDEN TX                  74  93  71  92  /  20  10  10  20
FORT STOCKTON TX           75  94  70  92  /  20  20  10  10
GUADALUPE PASS TX          69  92  66  89  /  30  20  20  10
HOBBS NM                   68  96  67  93  /  20  10  10  10
MARFA TX                   61  90  61  85  /  30  20  10  10
MIDLAND INTL AIRPORT TX    73  93  70  91  /  10  10  10  10
ODESSA TX                  74  93  71  91  /  10  10  10  10
WINK TX                    76  99  74  96  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/54
Hazardous weather outlook, Aug 20, 10:11 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1111 AM CDT MON AUG 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211615-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1111 AM CDT MON AUG 20 2007 /1011 AM MDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE GUADALUPE
MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS...SOUTHWARD
THROUGH THE UPPER TRANS PECOS...VAN HORN AREA...MARFA PLATEAU...
DAVIS AND GLASS MOUNTAINS...PRESIDIO VALLEY AND BIG BEND REGION.
MORE ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE JUST EAST OF THE
ABOVE AREAS.  SOME OF THE THUNDERSTORMS COULD BE SEVERE THIS
AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.  THE STRONGER STORMS WILL ALSO BE CAPABLE OF LOCALLY
HEAVY RAINFALL.  LOCALIZED FLASH FLOODING COULD BE A CONCERN IN
AND NEAR THE DAVIS MOUNTAINS...AND OVER PORTIONS OF THE STOCKTON
PLATEAU AND SOUTHEAST NEW MEXICO PLAINS WHERE HEAVY RAINFALL
OCCURRED YESTERDAY.  STORMS COULD LAST INTO THE EVENING HOURS...
ESPECIALLY OVER SOUTHEASTERN NEW MEXICO.

AFTERNOON HIGH TEMPERATURES WILL BE VERY HOT AND MUGGY AGAIN
TODAY.  THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD BE
CAUTIOUS AS DEHYDRATION AND HEAT RELATED ILLNESS CAN OCCUR
QUICKLY.  DRINK PLENTY OF FLUIDS AND WEAR LIGHT WEIGHT...LIGHT
COLORED CLOTHING AND ALLOW SUFFICIENT BREAKS IN ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 20, 1:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT MON AUG 20 2007

TXZ057-074-202030-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
255 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER KENT AT 255 PM CDT...MOVING
SOUTHWEST AT 10 MPH.

HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

PEOPLE IN SOUTH CENTRAL CULBERSON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The El Paso radar (KEPZ), 222 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Culberson

When
August 20, 2:15 PM CST
Where
Culberson County, Plateau
Measured
0.75 in hail
Reported by
Public
Coordinates
31.070, -104.550

Penny size hail was reported along Interstate 10 in Plateau.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53202.